Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

missing a beat

Four days ago after a bike ride I walked up some steps and my heart went boom boom boom biddy bumpf bumpf bumpf boom for several minutes.   Since then it has settled down and after only a small amount of exertion it ticks along nicely and then every four beats misses a beat.
I have been taking allergy pills for a month, 2 a day.  Has this caused the problem?   I have never had an irregular heart beat before, I don't drink much, don't smoke and take plenty of exercise.   I would be grateful to hear what your thoughts are.
Regards, Simon
PS Can I suddenly die from this?
5 Responses
1124887 tn?1313758491
Hello,

Sounds like PACs, possibly PVCs.
A differential diagnosis is atrial fibrillation, and it's possibly a good idea to get an EKG done just to rule this out (as it needs treatment). If your heart works fine during exercise, and you don't have chest pain after exercise along with the irregular heartrate (this is important), chances are close to zero this is dangerous.

The reason I mention chest pain, is that some athletes can develop thickened heart walls after many years of cardiovascular exercise, that can cause heart rate irregularities after exercise and chest pain. This condition needs to be ruled out. It is easily ruled out by just an ordinary EKG at rest (you don't need to have symptoms during the EKG).

Anyway, ask for a consultation with your doctor and tell your story. Chances this is anything serious is probably very low as far as I know, but the doctor always knows best:)
Avatar universal
Simon:  I had a similar occurrence (after a night-time bathroom visit and return to bed) became afraid and decided to call our Quebec 24/7 help line for info.  An ambulance arrived and took me to the hospital.  At the hospital, when everything had returned to normal, I was told I did the right thing to get checked out.   I was kept overnight.   I had follow-up tests, was checked by cardiologist and pronounced fine.  No recurrence. If it happens again, I was told to do the same thing. Better safe than sorry? idm



1137980 tn?1281289046
Good morning i read your post.  To me it sounds like you hit the nail on the head....and yes...allergy pills are notorious for causing an irregular and rapid heart beat.  If you look on the side of the packaging and you see the partial word "phrine or phrene" you no doubt will have your answer.  We have alot of people post within the community here that have the same issues on this site when taking allergy medications.  Especially if you are taking them X2 a day.  You could do process of elimination and stop the allergy pills for a couple of days if they are over the counter meds and see if the issue resolves itself and if it continues most definately mae and appt. w. your family doc and he/she will decide if you need to be referred onto a heart doc.  Have you ever been diagnosed w. any heart problems?  Can you suddenly die from this.....i seriously doubt it but again if you have underlying heart issues that we diagnosed by a doc you could be putting yourself at risk and remember that the heart is the main pump of the body and it takes alot to stop it.....like the other two posts said....if in doubt call your doc....good luck and have a wonderful day and don;t worry too much sounds like the allergy pills to me and i am sure others will weigh in on this.....
Avatar universal
Thank you all for your kind response to my query.  I am pretty sure it was the allergy pills as my heart has a regular beat now but will go to the doctor just to make sure.
Thanks again.  Simon
Avatar universal
I started having PVCs about a year ago, I wore a holter and it said I was having 12K to 16K more beats a day.  I don't smoke and drink very little, the only meds I've been on are birth control and motrin off and on.  The started out of the blue and I wasn't sure what was happening.  I can't sleep because as most of you know when your not moving you feel the beats or skip even more.  I read that a high carb diet can possible be a cause for an increase in the pvcs.  I've been on verapamil and it really upset my stomach then my doc put me on metoprolol 12.5mg and they sent my heart thru the roof, I have never felt so many once I stated that med.  Now I'm not taking anything and I actually feel much better.  I'm an active duty military member and my job is a stressful one and that has naturally led to my increase in pvcs as well as my insomina.  I've been on ambien CR for over a year and I wonder if the ambien also contribute to my increase in pvcs.  Now i have a new symptom I seem to be short of breath walking up stairs, not sure if this is from anxiety or a true sympton.  I've been told like most of you that my pvcs are nothing to be concerned about and the meds are to make me comfortable, but they can't tell my why I'm having them, which of course adds to my anxiety...especially when my 47 year old neighbor drop dead exercising on a treadmill last monday evening with no apparent medical issues so yeah that has increased my anxiety about these uncommon heart beats.  I'm glad to have a forum to discuss my feelings with others who understand what and how I feel.  For those trying the low carb diet, I started mine with dinner and I'm hoping it works because I can't tolerate the meds at this point.  Oh for any one interested my doc said my iron was low and that could also lead to my heart beating more to get iron rich blood to the rest of my body.  So I'm on iron pills hoping that helps it's only been one week, I'll keep you posted on how I feel in 30 days.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.